Subungual exostosis in an osteoporotic patient treated with teriparatide.

Abstract

OBJECTIVE To report an unusual case of subungual exostosis in a patient on teriparatide. METHODS We describe the presentation and symptoms of the patient and review of the relevant literature. RESULTS Teriparatide is used for the treatment of osteoporosis. Rat studies using 3-60x the approved human dose have shown an association between teriparatide and an increased risk of osteosarcoma. Subungual exostosis, to our knowledge, has not been reported. We report the case of a 54-year-old female who presented with a 4-month history of pain and swelling in the medial side of her right thumb with no preceding trauma. The patient had history of severe osteoporosis with multiple fractures and was on teriparatide for 16 months. On examination, the right thumb was swollen and tender with no superficial erythema or signs of an infection. X-ray imaging revealed a trabecular bony overgrowth consistent with subungual exostosis. The patient was treated with subungual excision. Pathology showed endochondral bone formation with reactive atypia, consistent with osteocartilaginous exostosis. CONCLUSION To our knowledge, this is the first case hypothesizing an association between teriparatide and subungual exostosis. Subungual exostosis is a benign growth of bone that arises in the distal phalanx, under or adjacent to the nail bed. The pathophysiology is not clearly understood, but the lesion has base of trabecular bone with a proliferating fibrocartilaginous cap. Teriparatide can stimulate the trabecular bone formation. Hence, an association between the use of teriparatide and the development of subungal exostosis cannot be excluded. Further studies delineating this relationship are needed.

DOI: 10.4158/EP13040.CR

Cite this paper

@article{Delivanis2013SubungualEI, title={Subungual exostosis in an osteoporotic patient treated with teriparatide.}, author={Danae A Delivanis and Amit Bhargava and Pooja Luthra}, journal={Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists}, year={2013}, volume={19 5}, pages={e115-7} }